MAUDE Adverse Event Report: AESCULAP AG ACTIV L INSERTION INSTRUMENT F/H8.5MM; INSTRUMENTS SPINAL MOTION

AESCULAP AG ACTIV L INSERTION INSTRUMENT F/H8.5MM; INSTRUMENTS SPINAL MOTION
Model Number FW961R
Medical Device Problem Codes Entrapment of Device (1212); Compatibility Problem (2960)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to aesculap ag that an activ l insertion instrument f/h8.5mm (part # fw961r) was used during a procedure performed on (b)(6) 2022.According to the complainant, a surgeon's glove caught on the component intraoperatively.This occurred during use with the mallet; the glove caught in the blue-ringed portion of the handle (closest to the doctor).Fluoroscopy was used and results ensured that the implant was in the correct position.There was no back up device available.The procedure was successfully completed.Additional information was received on february 14, 2022 which revealed the following: the piece of the glove fragment was caught in the blue ringed portion of the device.This blue ring portion was described as the color coded piece that covers the yellow threaded portion of the device.The surgeon only had one activ l insertion instrument f/h8.5mm, as such fluoroscopy was used to ensure the implant was placed appropriately as the insertion device would not be able to be used again on the patient.The physician confirmed that the implant was in the right place and the surgery was continued without any harm to the patient or surgical delays.An additional medical intervention was required.Further patient details were not provided.The instrument was also noted to be "damaged".The malfunction is filed under aag reference (b)(4).
 
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Additional Manufacturer Narrative
Investigation: visual investigation: here we found no damages, defects or other deviations.In the next step we tested the gap between the blue ring and the opposite metal body (the position where, according to the description, the operator has pinched the glove) with a feeler gauge set.We found a gap of 0,22 mm with the instrument correctly clamped/tightened.After that we made a visual/microscopic investigation of the implant pick up interface.Here we found no defects like unusual wear or deformed pins.At last we checked the ball screws under the rotation sleeve.Here we found all fixation points (welding points) broken.Batch history review: the device quality and manufacturing history records (dhr) have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number(s) with this error pattern.The review of risk assessment revealed that the overall risk level (probability of occurrence 1(5)) according to din en iso 14971 is still acceptable.Explanation and rationale: the defect itself that was the subject of the complaint could not be readjusted and could not be confirmed.The cause of the jammed glove was probably a not fully tightened rotation sleeve.With this sleeve tightened not correct/fully, it is possible to pull back the sleeve, so that a greater gap between the blue ring and the metal body arise.In this state it is possible to get the glove trapped.The broken weld points of the ball screw fixation have no influence on the problem complained about.Conclusion and measures / preventive measures: based upon the investigation results, the root cause of the problem cannot clearly be determined.There is no indication for a material or design-related failure.A product safety case (psc) was completed.This case was evaluated within psc and failure corresponds to a severity of 2(5).Any action regarding capa will be addressed with this psc.

Brand Name
ACTIV L INSERTION INSTRUMENT F/H8.5MM
Common Device Name
INSTRUMENTS SPINAL MOTION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grün
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key13793110
Report Number9610612-2022-00067
Device Sequence Number17120224
Product Code HWA
UDI-Device Identifier04038653425587
UDI-Public4038653425587
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P120024
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFW961R
Device Catalogue NumberFW961R
Device Lot Number52671311
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2022
Supplement Date Received by Manufacturer09/30/2022
Initial Report FDA Received Date03/17/2022
Supplement Report FDA Received Date10/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown